Virginia, 2001

Strong Wind in Virginia, December 20, 2001

December 20, 2001 · NWS LWX · 1 event in 1 county or zone

A cold front passed through the region just before sunrise on the 20th. Gusty winds of 35 to 50 MPH were ushered in behind the front and continued through mid-afternoon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the region just before sunrise on the 20th. Gusty winds of 35 to 50 MPH were ushered in behind the front and continued through mid-afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 20, 4:22 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 20, 4:22 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
422 AM EST THU DEC 20 2001

DECIDED TO GO W/ WND ADVISORY FOR BLUE RDG COUNTIES WWD. ZFP/NPW
OUT. REST OF PKG TO FLLW. PRVS DSCN BLO...

CDFNT CROSSING AREA ATTM. HSP 27G39KT...W99 13G33KT. JST GLANCED AT
06Z META...H8 WND BHD FNT 40-50 KT RNG. THIS IS A BIT STRNGR THAN
00Z GDNC. STRNG CYCL CURV/CAA TDA...ESP IN THE MRNG HRS...SUPPORTING
GOOD MOMENTUM XFER. ORIG HAD PLANNED TO GO JUST UNDER WND ADVSRY
CRITERIA. AM REAL CLOSE TO ISSUING IT NOW...WL BE LAST SECOND
DECISION.

OTRW...GOING FCST OK...AND GNRL THEME NOT TOO FAR FROM IT. FEEL NGM
TEMPS A BTTR FIT GIVEN H8 TEMPS...WHICH WL BE DWN TO -7 TO -10 BY
TNGT. SHEARED VORT WL KEEP A FEW CLDS IN PICTURE...XPCT MOCLDY
BANKED UP AGAINST WRN MTN RDGS...WHERE THERE WL BE A FEW FLURRIES
TDA/ELY TNGT. HIPRES...LEADING TO MOCLR SKIES FRI-SAT. SINCE THERMAL
TROF STILL W OF AREA AS OF SAT MRNG...CUT MAXT BY 5-10 DEG F FM PRVS
FCST. REST OF XTNDD ABT THE SAME.

.LWX...
DC...NONE.
MD...WIND ADVISORY FOR THURSDAY FOR ZONES MDZ002>004.

VA...WIND ADVISORY FOR THURSDAY FOR ZONES VAZ021...VAZ025>031...
VAZ036>042.

WV...WIND ADVISORY FOR THURSDAY FOR ZONES WVZ048>055.

In the hours before

Special weather statement, Dec 20, 4:55 AM EST, 1 hour 5 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-202115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
455 AM EST THU DEC 20 2001

...GUSTY WINDS TODAY...

A COLD FRONT HAS PASSED THROUGH THE REGION EARLY THIS MORNING.
BEHIND THIS FRONT...EXPECT STRONG NORTHWEST WINDS THROUGH THE DAY.

IN THE WASHINGTON...BALTIMORE...AND FREDERICKSBURG AREAS...EXPECT
SUSTAINED WINDS AT 20 TO 30 MPH...WITH GUST TO 40 MPH. ALONG AND TO
THE WEST OF THE BLUE RIDGE...WINDS WILL BLOW AT 25 TO 35 MPH...WITH
GUSTS BETWEEN 45 AND 50 MPH. THE STRONGEST WIND GUSTS WILL BE
EXPERIENCED ALONG THE RIDGES.

WINDS AT THESE SPEEDS MAY CAUSE LOCALIZED POWER OUTAGES DUE TO
FALLEN TREE BRANCHES. RESIDENTS IN THE ADVISORY AREA ARE MOST
SUSCEPTIBLE TO THESE CONDITIONS.

SECURE ANY LOOSE OBJECTS IN YOUR YARD...SO THEY WONT BE LOST OR
CAUSE DAMAGE. ALSO...MOTORISTS IN LIGHT OR HIGH PROFILE VEHICLES
SHOULD EXERCISE CAUTION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

HTS

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Highland

When
December 20, 6:00 AM EST to 4:00 PM EST
Where
Highland forecast zone
Reported by
TRAINED SPOTTER

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274177.